Confidential Help Available 720.891.4657

Confidential Help Available 720.891.4657

Heroin Addiction Recovery and the Holidays

A young woman sits on the floor looking unhappy.
The holidays can be stressful for everyone, but heroin addiction makes them even more difficult—and dangerous.

Reading Time: 3 minutes

Your family has an image of how this time of year should be. Everyone is together and getting along. The food is delicious. Holiday music fills the air and the snow gently falls outside.

And you are expected to play your part perfectly.

The reality is that everyday life is hard enough without these high expectations, followed by shame and guilt.

It could also be that you no longer see your family and, while it seems like everyone else is celebrating, you’re battling loneliness.

An Honest Look at Your Life

The holidays are hard when you’re battling heroin addiction, but so is everyday life. This might be a good time to take a step back and really think about how difficult and dangerous your life has become.

Isn’t it time to change all of that?

Consider making a phone call to a trusted family member or friend and asking for help. If you think you’ve burned all your bridges, you might be surprised by the people who are willing to step up when they see that you’re sincerely asking for help.

Harm Reduction and Heroin

If you’re not ready to get help, there are steps you can take to minimize the risks of overdose and death that come with heroin every time that you use.

The very worst thing you can do is let the holidays overwhelm you with loneliness, guilt or shame—then return home and use alone.

Here are a few steps that you can take:

  • Choose smoking or snorting over injecting. These days, it’s almost impossible to know what you’re getting. By smoking or snorting, you can stop once you start to feel high. When you inject, the drug is delivered to your system all at once.
  • If you do inject, use new needles each time. Never share needles.
  • Never use alone. If you or someone you’re with shows signs of an overdose, call 911 immediately.
  • Carry Narcan. Narcan is a brand name for naloxone, a drug that can reverse the effects of an opioid overdose. It is now available to buy over-the-counter at most Walgreens and CVS stores.
  • Don’t drink alcohol when you’re using heroin. It brings out the worst effect of both substances, increasing your risk or overdose and alcohol poisoning.

91 Americans die every day from an opioid overdose, according to the Centers for Disease Control and Prevention. At the very least, you can take basic steps to minimize your chances of being one of them.

There is, however, a much better way to live.

Recovery at The Raleigh House

You may feel trapped, but people recover from heroin addiction everyday. At The Raleigh House, our first goal is to make you feel safe and comfortable. You’re then assigned your own master’s level therapist who will work with you to come up with a plan for rehab—and to rebuild your life. Fill out our form or contact us today to learn more about the heroin addiction treatment program at The Raleigh House.

Tap button to call The Raleigh House.

Related Posts

The Cost of the Opioid Epidemic

Opioid Epidemic and HIV Outbreaks

Heroin Recovery: Nutrition and Exercise

Downloadable Guide.

Guide to Heroin Addiction & Recovery

Follow us on social media

© Copyright 2018. The Raleigh House of Hope. All rights reserved.